New York, 2008

Winter Storm in New York, December 11 to 12, 2008

December 11 to 12, 2008 · NWS BGM · 10 events in 10 counties and zones

A low pressure system tracked from the Gulf of Mexico, the evening of the 10th, through the Carolinas on the 11th, to New England on the 12th. |This storm brought a variety of wintry precipitation to central New York from the morning of the 11th to the morning of the 12th.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A low pressure system tracked from the Gulf of Mexico, the evening of the 10th, through the Carolinas on the 11th, to New England on the 12th. |This storm brought a variety of wintry precipitation to central New York from the morning of the 11th to the morning of the 12th. A band of heavy snow developed across central New York from the Finger Lakes area to Onondaga and Madison counties where between 5 and 10 inches of snow fell. Further east, significant icing occurred across a large part of Chenango, Delaware and Otsego Counties, which received a half inch or more of ice. The rest of central New York received around a quarter inch of ice and from 2 to 6 inches of snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 11, 6:39 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Dec 11, 6:39 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
639 AM EST THU DEC 11 2008

.SYNOPSIS...
A STORM SYSTEM MOVING UP THE EASTERN SEABOARD WILL BRING A WINTRY
MIX OF PRECIPITATION INTO NY AND PA. THIS STORM WILL BRING SLEET
AND FREEZING RAIN TO PORTIONS OF NORTHEASTERN PA, AND HEAVY SNOW
INTO INTERIOR NY STATE.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STILL SOME LIGHT PRECIP AND POSSIBLY SOME SPOTTY FZDZ TO DEAL WITH
EARLY THIS MORNING. THIS SHOULD BE SUPPRESSED SOON AS NEXT STORM
SYSTEM BEGINS TO OVERTAKE PA/MD.

WINTRY MIX WILL SPREAD INTO NE PA THIS MORNING, WITH SNOW BECOMING
STEADY INTO INTERIOR NYS BY EARLY AFTERNOON. WARMER AIR DRIVEN BY
IMPRESSIVE ADVECTION WILL BEGIN PUNCHING INTO PORTIONS OF THE
POCONOS AND LUZERNE/LACKAWANNA COUNTIES, ALLOWING A RAIN/FREEZING
RAIN MIX TO BEGIN.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
NAM ONCE AGAIN SUGGESTED NO PRECIP WHATSOEVER WOULD MAKE IT PAST
ITH THROUGH THIS EVENING. SEEING AS THIS LOOKS UNREALISTIC, WE
HAVE TOSSED THE MODEL ASIDE. GFS LOOKS GOOD, THOUGH A BIT TOO
WARM. EURO MAY BE A BIT AGGRESSIVE WITH OVERNIGHT QPF.

BEST OMEGA LIFT WILL COINCIDE WITH LARGE SNOW GROWTH REGION THIS
EVENING OVER INTERIOR NYS, AND THIS IS WHEN WE WILL SEE THE
HEAVIEST SNOW BANDS. GIVEN STRENGTH OF WARM/MOIST ADVECTION, HAVE
A HARD TIME BELIEVING WE WONT GET DECENT SNOWS ALL THE WAY INTO
THE CENTRAL SO TIER AND NORTHERN FINGER LAKES. WITH THIS IN MIND,
WE HAVE ISSUED A WINTER WX ADVISORY FOR PREVIOUSLY UNFLAGGED ZONES.

HAVE EXPANDED FZRA/RA/IP AREA A LITTLE NORTHWARD AND WESTWARD FROM
PREVIOUS FORECAST, AS IT APPEARS THE WARM/MOIST AIR WILL MAKE IT
TO THE TWIN TIERS REGION AND WELL INTO THE CATSKILLS. SOME AREAS
WE NEEDED TO CUT BACK ON SNOW TOTALS, BUT ALSO INCREASED THE ICING
POTENTIAL ACCORDINGLY.

FRIDAY...COLD AIR WILL POUR OVER LAKE ONTARIO DRIVEN BY WESTERLY
WINDS. THIS SHOULD KICK OFF LAKE EFFECT ONCE MORE, THOUGH THE
STRENGTH OF THE WINDS ALOFT ARE ADDING A LOT OF SHEAR.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
UPDATED EXTENDED FORECAST BASED ON EVENING GUIDANCE WHICH SHOWS
EASTERN US TROUGH LIFTING OUT TO BEGIN THE PERIOD...WITH LARGE
SCALE TROUGH DEVELOPING OVER THE WESTERN US FOR SUNDAY AND INTO
EARLY NEXT WEEK. OVERALL TREND IN THE MODEL GUIDANCE /WHICH IS IN
FAIRLY GOOD AGREEMENT/ HAS BEEN TO KEEP VORTEX OVER NORTHERN
CANADA A LITTLE CLOSER TO HUDSON BAY...AND MORE ABLE TO INFLUENCE
OUR WEATHER...ESPECIALLY BY THE MIDDLE OF NEXT WEEK. THE NET
RESULT IS A SHORTER WARMUP WITH MONDAY PERHAPS BEING THE ONLY DAY
WITH WELL ABOVE NORMAL TEMPERATURES.

THE PRIMARY WEATHER MAKER WILL BE A COLD FRONT THAT PASSES THROUGH
THE REGION ON TUESDAY WITH SHRA /AND PERHAPS A BRIEF MORNING
WINTERY MIX/. BEHIND THIS COLD FRONT A WEAK PIECE OF ENERGY
ROTATES OUT OF THE WESTERN US CUTOFF AND TEAMS UP WITH A SHORTWAVE
DIVING OUT OF CENTRAL CANADA TO SPAWN A WEAK LOW PRESSURE SYSTEM
SOUTH OF OUR AREA BRINGING WITH IT A CHANCE FOR LIGHT SNOW ON
WEDNESDAY.

TEMPERATURES WILL BEGIN THE PERIOD BELOW NORMAL WITH HIGHS ONLY IN
THE 20S ON SATURDAY. A QUICK WARMUP TO NEAR NORMAL TEMPERATURES
IS EXPECTED FOR SUNDAY...WITH HIGHS ON MONDAY PUSHING WELL INTO
THE 40S. BEHIND THE COLD FRONT FOR TUESDAY-WEDNESDAY...EXPECT
TEMPERATURES CLOSER TO SEASONAL NORMS.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
WIDELY VARIABLE CONDITIONS WITH IFR ELM/ITH...MVFR SYR/AVP AND VFR
RME/BGM. HOLE IN THE LOW LEVEL MOISTURE MAY ALLOW FOR SOME BRIEF
MORNING VFR CONDITIONS BEFORE IFR SETS BACK IN TOWARDS NOON.

AVP ALREADY SEEING PL WITH A QUICK TRANSITION TO FZRA EXPECTED
THIS MORNING...THEN A TRANSITION TO PLAIN RAIN BY LATE MORNING
WITH HEAVIER AFTERNOON PRECIP BRINGING IFR CONDITIONS /IN CIGS AND
VSBYS/.

OVER THE CNY SITES...EXPECT PRECIP TO MOVE FROM SOUTHEAST TO
NORTHWEST THIS AFTERNOON...REACHING BGM AROUND 19Z AND UP TO
SYR/RME AROUND 22Z. A PERIOD OF PL IS POSSIBLE AT BGM THIS EVENING
BEFORE PRECIPITATION GOES TO ALL SNOW AFTER ABOUT 01Z. EXPECT IFR
CONDITIONS AFTER SNOW ARRIVES WITH OCCASIONAL LIFR LIKELY AT ALL
SITES.

LATE TONIGHT...PRECIP WILL START TO TAPER OFF AT AVP WITH A
TRANSITION TO SHSN POSSIBLE...AND INDICATED BY A PROB30 GROUP.
CONDITIONS HERE WILL IMPROVE TO MVFR...WHILE CNY SITES WILL LIKELY
REMAIN IFR THROUGH THE END OF THE TAF PERIOD.

NORTHEAST WINDS 5-10 KTS WILL CONTINUE THROUGH THE DAY AND INTO
THE EVENING...BEFORE BECOMING MORE NORTHERLY OVERNIGHT.

OUTLOOK...

FRIDAY MORNING...MVFR/IFR SNOW TAPERS OFF FROM WEST TO EAST
DURING THE EARLY MORNING HOURS.

FRIDAY AFTERNOON-FRIDAY NIGHT...BECOMING VFR. CHC MVFR SHSN FOR
CNY SITES.

SATURDAY-SUNDAY...VFR.

MONDAY...CHC MVFR SHRA...ESP IN THE AFTERNOON FOR CNY SITES AS
COLD FRONT APPROACHES.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING UNTIL 10 AM EST FRIDAY FOR PAZ038>040-043-
     044-047-048-072.
NY...WINTER STORM WARNING UNTIL 10 AM EST FRIDAY FOR NYZ045-046-
     055>057-062.
     WINTER WEATHER ADVISORY UNTIL 10 AM EST FRIDAY FOR NYZ009-
     015>018-022>025-036-037-044.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DJP
LONG TERM...JMA
AVIATION...JMA
Hazardous weather outlook, Dec 11, 3:41 AM EST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
341 AM EST THU DEC 11 2008

NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-120845-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
341 AM EST THU DEC 11 2008

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ009-015>018-022>025-036-037-044-120845-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
341 AM EST THU DEC 11 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 11, 6:24 AM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
624 AM EST THU DEC 11 2008

NYZ056-057-062-PAZ038>040-043-044-047-048-072-111400-
BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
INCLUDING THE CITIES OF...BINGHAMTON...WALTON...DELHI...
MONTICELLO...TOWANDA...SAYRE...MONTROSE...TUNKHANNOCK...
SCRANTON...WILKES-BARRE...HAZLETON...MILFORD...HONESDALE
624 AM EST THU DEC 11 2008

POCKETS OF SLEET AND LIGHT FREEZING RAIN ARE MOVING ACROSS THE
REGION THIS MORNING. THIS ACTIVITY WILL CONTINUE OFF AND ON
THROUGH 9 AM.

A WINTER STORM MOVING TOWARD OUR REGION WILL SPREAD ADDITIONAL SNOW,
SLEET, AND FREEZING RAIN TOWARD US BETWEEN 10 AM AND 1 PM.

BE AWARE THAT UNTREATED SURFACES MAY BE SLICK THIS MORNING. USE
CAUTION IF TRAVELING, AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION.

PADAVONA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Chemung

When
December 11, 8:00 AM EST to December 12, 10:00 AM EST
Where
Chemung forecast zone
Reported by
Trained Spotter
Coordinates
42.141, -76.760 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 7 to 10 inches across the county.

Winter Storm, Chenango

When
December 11, 8:00 AM EST to December 12, 10:00 AM EST
Where
Chenango forecast zone
Reported by
Trained Spotter
Coordinates
42.494, -75.612 (the zone’s center; the record gives no point)

Mixed precipitation brought 0.25 to 0.75 inches of ice to the area. The freezing rain turned over to snow, with snowfall totals ranging from around 2 inches to as much as 11 inches in Smyrna.

Winter Storm, Delaware

When
December 11, 8:00 AM EST to December 12, 10:00 AM EST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
42.198, -74.966 (the zone’s center; the record gives no point)

Significant icing occurred at the higher elevations of the county, especially at 2000 feet and above. Ice amounts averaged around 0.50 inch.

Winter Storm, Schuyler

When
December 11, 8:00 AM EST to December 12, 10:00 AM EST
Where
Schuyler forecast zone
Reported by
Trained Spotter
Coordinates
42.394, -76.875 (the zone’s center; the record gives no point)

Snowfall amounts across the county averaged around 7 inches.

Winter Storm, Tioga

When
December 11, 8:00 AM EST to December 12, 10:00 AM EST
Where
Tioga forecast zone
Reported by
Trained Spotter
Coordinates
42.170, -76.306 (the zone’s center; the record gives no point)

Mixed precipitation brought 0.25 to 0.50 inch of ice accumulation to parts of the county, especially on the hilltops. The mixed precipitation then changed over to all snow, with accumulations of 4 to 8 inches.

Winter Storm, Tompkins

When
December 11, 8:00 AM EST to December 12, 10:00 AM EST
Where
Tompkins forecast zone
Reported by
Trained Spotter
Coordinates
42.452, -76.474 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from 5 to 9 inches.

Winter Storm, Steuben

When
December 11, 8:00 AM EST to December 12, 10:00 AM EST
Where
Steuben forecast zone
Reported by
Trained Spotter
Coordinates
42.268, -77.384 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 5 to 9 inches across the county.

Winter Storm, Madison

When
December 11, 10:00 AM EST to December 12, 10:00 AM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
42.913, -75.670 (the zone’s center; the record gives no point)

Light mixed precipitation was followed by 5 to 10 inches of snow across the county.

Winter Storm, Onondaga

When
December 11, 10:00 AM EST to December 12, 10:00 AM EST
Where
Onondaga forecast zone
Reported by
Trained Spotter
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from 4 to 12 inches.

Winter Storm, Otsego

When
December 11, 10:00 AM EST to December 12, 10:00 AM EST
Where
Otsego forecast zone
Reported by
Trained Spotter
Coordinates
42.634, -75.033 (the zone’s center; the record gives no point)

Mixed precipitation brought significant accumulations of ice to parts of the county, especially to areas above 2000 ft. elevation, where 0.50 inch to as much as 1.00 inch of ice accumulated. After the precipitation changed over to snow, snowfall amounts ranged from about 4 to 7 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145045, 145046, 145048, 145065, 145066, 145081, 147911, 145060, 145063, 145064.